Ordered Sets pp 255-277 | Cite as


  • Bernd Schröder


Dimension theory is a prominent area in ordered sets. In dimension theory, orders are represented using the orders that occur most frequently, namely, total orders. As for Chapter  8 on lattices, it must be said that this chapter can only provide brief exposure to the basics of dimension theory. For a thorough presentation of this subject, consider [311].


Linear Order Order Relation Total Order Constraint Satisfaction Problem Linear Extension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 7.
    Arditti, J. C. (1976). Graphes de comparabilité et dimension des ordres. Notes de Recherches, CRM 607. Centre de Recherches Mathématiques Université de Montréal.Google Scholar
  2. 8.
    Arditti, J. C., & Jung, H. A. (1980). The dimension of finite and infinite comparability graphs. Journal of the London Mathematical Society, 21(2), 31–38.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 32.
    Brightwell, G. (1988). Linear extensions of infinite posets. Discrete Mathematics, 70, 113–136.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 36.
    Brightwell, G. R., Felsner, S., & Trotter, W. T. (1995). Balancing pairs and the cross product conjecture. Order, 12, 327–349.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 39.
    Brualdi, R. A., Jung, H. C., & Trotter, W. T. (1994). On the poset of all posets on n elements. Discrete Applied Mathematics, 50, 111–123.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 63.
    Dilworth, R. P. (1950). A decomposition theorem for partially ordered sets. Annals of Mathematics, 51, 161–166.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 81.
    Erné, M. (1981). Open question on p. 843 of [246].Google Scholar
  8. 89.
    Farley, J. D., & Schröder, B. (2001). Strictly order-preserving maps into \(\mathbb{Z}\), II: A 1979 problem of Erné. Order, 18, 381–385.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 90.
    Felsner, S., & Trotter, W. T. (2000). Dimension, graph and hypergraph coloring. Order, 17, 167–177.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 101.
    Gallai, T. (1967). Transitiv orientierbare graphen. Acta Mathematica Hungarica, 18, 25–66.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 109.
    Golumbic, M. (1980). Algorithmic graph theory and perfect graphs. New York: Academic.zbMATHGoogle Scholar
  12. 114.
    Gysin, R. (1977). Dimension transitiv orientierbarer Graphen. Acta Mathematica Academiae Scientiarum Hungaricae, 29, 313–316.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 138.
    Hiraguchi, T. (1955). On the dimension of orders. Science Reports of Kanazawa University, 4, 1–20.MathSciNetzbMATHGoogle Scholar
  14. 152.
    Kahn, J., & Saks, M. (1984). Balancing poset extensions. Order, 1, 113–126.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 153.
    Kelly, D. (1984). Unsolved problems: Removable pairs in dimension theory. Order, 1, 217–218.MathSciNetCrossRefGoogle Scholar
  16. 155.
    Kelly, D., & Trotter, W. T. (1982). Dimension theory for ordered sets. In I. Rival (Ed.), Ordered sets (pp. 171–211). Dordrecht: D. Reidel.CrossRefGoogle Scholar
  17. 157.
    Kierstead, H., & Trotter, W. T. (1991). A note on removable pairs. In Y. Alavi et al. (Eds.), Graph theory, combinatorics and applications (Vol. 2, pp. 739–742). New York: Wiley.Google Scholar
  18. 158.
    Kimble, R. (1973). Extremal Problems in Dimension Theory for Partially Ordered Sets. Ph. D. dissertation, MIT.Google Scholar
  19. 161.
    Kislitsin, S. S. (1968). Finite partially ordered sets and their associated sets of permutations. Matematicheskiye Zametki, 4, 511–518.Google Scholar
  20. 238.
    Rabinovitch, I., & Rival, I. (1979). The rank of a distributive lattice. Discrete Mathematics, 25, 275–279.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 242.
    Reiner, V., & Welker, V. (1999). A homological lower bound for order dimension of lattices. Order, 16, 165–170.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 243.
    Reuter, K. (1989). Removing critical Pairs. Order, 6, 107–118.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 268.
    Saks, M. (1985). Unsolved problems: Balancing linear extensions of ordered sets. Order, 2, 327–330.MathSciNetGoogle Scholar
  24. 296.
    Spinrad, J. (1988). Subdivision and lattices. Order, 5, 143–147.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 302.
    Sysło, M. (1984). A graph theoretic approach to the jump-number problem. In I. Rival (Ed.), Graphs and order (pp. 185–215). Boston: Dordrecht-Reidel.Google Scholar
  26. 303.
    Szpilrajn, E. (1930). Sur l’extension de l’ordre partiel. Fundamenta Mathematicae, 16, 386–389.zbMATHGoogle Scholar
  27. 309.
    Trotter, W. T. (1975). Inequalities in dimension theory for posets. Proceedings of the American Mathematical Society, 47, 311–316.Google Scholar
  28. 310.
    Trotter, W. T. (1976). A forbidden subposet characterization of an order dimension inequality. Mathematical Systems Theory, 10, 91–96.MathSciNetCrossRefzbMATHGoogle Scholar
  29. 311.
    Trotter, W. T. (1992). Combinatorics and partially ordered sets: Dimension theory. Baltimore: Johns Hopkins University Press.zbMATHGoogle Scholar
  30. 312.
    Trotter, W. T., Moore, J. I., & Sumner, D. P. (1976). The dimension of a comparability graph. Proceedings of the American Mathematical Society, 60, 35–38.Google Scholar
  31. 316.
    von Rimscha, M. (1983). Reconstructibility and perfect graphs. Discrete Mathematics, 47, 79–90.MathSciNetzbMATHGoogle Scholar
  32. 329.
    Yannakakis, M. (1982). On the complexity of the partial order dimension problem. SIAM Journal of Algebra and Discrete Mathematics, 3, 351–358.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  • Bernd Schröder
    • 1
  1. 1.Department of MathematicsUniversity of Southern MississippiHattiesburgUSA

Personalised recommendations